Ohio, 2014

Flooding and Damaging Wind in Ohio, June 24, 2014

June 24, 2014 · NWS ILN · 5 events in 4 counties and zones

Thunderstorms developed across the region in a very moist airmass ahead of a cold front. These storms were capable of producing damaging winds, heavy rainfall, and localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed across the region in a very moist airmass ahead of a cold front. These storms were capable of producing damaging winds, heavy rainfall, and localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 24, 3:06 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 24, 3:06 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
406 PM EDT TUE JUN 24 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION TODAY
AND TONIGHT...IN A MOIST AIR MASS AHEAD OF AN UPPER LEVEL
DISTURBANCE. AFTER A FRONT CROSSES THE REGION WEDNESDAY
MORNING...CONDITIONS WILL BE SLIGHTLY DRIER FOR WEDNESDAY AND
THURSDAY. A MOIST AND UNSTABLE AIR MASS WILL RETURN FOR FRIDAY AND
THE WEEKEND...BRINGING MORE CHANCES FOR SHOWERS AND STORMS.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A VERY MOIST AIR MASS IS IN PLACE OVER THE REGION TODAY.
PRECIPITABLE WATER VALUES ARE LIKELY ALREADY AROUND AN INCH AND
THREE QUARTERS...AND WILL INCREASE TO NEAR TWO INCHES LATER
TONIGHT. INSTABILITY HAS GROWN TO AROUND 2000 J/KG
MLCAPE...DESPITE WEAK MID-LEVEL LAPSE RATES AND A MOIST-ADIABATIC
SOUNDING. THIS IS THANKS TO TEMPERATURES AT THE SURFACE THAT HAVE
RISEN INTO THE LOWER TO MID 80S FOR MOST OF THE ILN CWA. THE
REGION IS CURRENTLY ON THE FAVORABLE SIDE OF AN APPROACHING
SHORTWAVE...WITH AN AXIS THAT IS FORECAST TO BE MOVING INTO
INDIANA TONIGHT. THERE IS ALSO EVIDENCE OF A SMALL MESOSCALE VORT
MAX MOVING INTO INDIANA RIGHT NOW. AT THE SURFACE...FLOW REMAINS
GENERALLY SOUTHERLY...WELL AHEAD OF A COLD FRONT AND WEAK
DEVELOPING SURFACE LOW.

THE MOISTURE AND INSTABILITY WILL CONTINUE TO LEAD TO A CONVECTIVELY
VOLATILE ENVIRONMENT. WITH WIND SHEAR NOT ESPECIALLY STRONG (30
KNOTS AT BEST)...AND FORCING ONLY MARGINALLY FOCUSED...A
WIDESPREAD SEVERE THREAT IS NOT EXPECTED TO DEVELOP.
HOWEVER...THERE WILL BE A THREAT FOR WET DOWNBURSTS WHICH MAY
CAUSE ISOLATED STRONG TO SEVERE WINDS. ANOTHER THREAT (AND JUST AS
SIGNIFICANT) WILL BE THE POSSIBILITY OF HEAVY RAIN. EVERY STORM
WILL BE CAPABLE OF PRODUCING DOWNPOURS TODAY...AND ANYTHING
PROLONGED OR WITH A FAVORABLE SSW-TO-NNE ORIENTATION MAY PRODUCE
LOCALIZED FLOODING. THOUGH THIS FORECAST PACKAGE STOPS JUST SHORT
OF FLASH FLOOD WATCH ISSUANCE...THE OVERALL SETUP SUGGESTS THAT A
THREAT FOR ISOLATED FLASH FLOODING WILL EXIST...BUT WITHOUT A WHOLE
LOT OF CONFIDENCE IN ANY PARTICULAR SEGMENT OF THE ILN CWA. WHILE
THE SITUATION NEAR INDIANAPOLIS WOULD INDICATE THAT A TORNADO
THREAT CANNOT BE COMPLETELY DISCOUNTED...LOW-LEVEL WIND SHEAR IS
MORE FAVORABLE FURTHER TO THE WEST...CLOSER TO THE AREA OF
VORTICITY.

CONVECTIVE COVERAGE IS EXPECTED TO MAXIMIZE OVER THE WESTERN HALF
OF THE FORECAST AREA BETWEEN 21Z AND 03Z...WHERE CATEGORICAL POPS
ARE IN THE FORECAST. THERE MAY BE SOME LEVEL OF DIURNAL
DISSIPATION AS THINGS MOVE EAST...SO LIKELY POPS WILL BE
MAINTAINED FOR THE EASTERN HALF OF THE CWA. WITH THE COLD FRONT
STILL FORECAST TO BE OUTSIDE OF THE REGION BY MORNING...MIN TEMPS
ARE QUITE WARM...HOLDING IN THE UPPER 60S TO NEAR 70 DEGREES.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
THE SHORTWAVE WILL BE EXITING THE REGION TO THE EAST ON
WEDNESDAY...DRAWING THE ENHANCED AREA OF DEEP MOISTURE AWAY FROM
THE ILN CWA. A COLD FRONT WILL ALSO BE MOVING THROUGH...SHIFTING
SURFACE WINDS TO THE NORTHWEST. THOUGH SOME PRECIPITATION AHEAD OF
THESE FEATURES MAY CONTINUE IN THE MORNING ACROSS THE FAR EASTERN
ILN CWA (CENTRAL OHIO THROUGH THE SCIOTO VALLEY)...MUCH DRIER
CONDITIONS ARE EXPECTED OVERALL. WEAK INSTABILITY WILL STILL BE
ABLE TO DEVELOP IN THE AFTERNOON...LEADING TO A CHANCE FOR SOME
CONVECTIVE SHOWERS AND THUNDERSTORMS BY AFTERNOON...BUT NOTHING
WORTH MORE THAN A 20-30 PERCENT CHANCE OF PRECIPITATION. THESE
CHANCES ARE EXPECTED TO BE DIURNALLY DRIVEN...AND WILL DIMINISH
AFTER DARK. BEHIND THE FRONT...TEMPERATURES WILL BE A LITTLE COOLER
FOR BOTH WEDNESDAY AND WEDNESDAY NIGHT.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL ALLOW FOR DRY CONDITIONS ACROSS THE FA ON
THURSDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY
ACROSS PRIMARILY WESTERN PORTIONS OF THE FA. THE BETTER CHANCE FOR
STORMS ACROSS THIS AREA WILL BE DURING THE AFTERNOON DUE TO
DAYTIME HEATING.

A DISTURBANCE WORKS INTO THE REGION ON SATURDAY PROVIDING A
BETTER CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE
REGION. THIS ACTIVITY WILL DECREASE DURING THE EVENING HOURS
SATURDAY EVENING. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON
SUNDAY PRIMARILY DURING PEAK HEATING. ANOTHER DISTURBANCE WILL
MOVE THROUGH PRIMARILY NORTHERN PORTIONS OF THE FA ON MONDAY.
SHOWER AND THUNDERSTORM CHANCES INCREASE ON TUESDAY AS A COLD
FRONT APPROACHES THE REGION.

HIGH TEMPERATURES WILL GENERALLY BE IN THE 80S THROUGH TUESDAY.
SOME LOCATIONS ALONG AND SOUTH OF THE OHIO RIVER HAVE HIGH
TEMPERATURES IN THE LOWER 90S EXPECTED MONDAY AND TUESDAY.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
MID LEVEL DISTURBANCE TO OUR WEST THIS AFTERNOON WILL SLOWLY PUSH
EAST THROUGH OUR REGION TONIGHT INTO WEDNESDAY MORNING. THIS
FEATURE WILL INTERACT WITH A VERY MOIST AIRMASS TO PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS. A WEAK TO LOW END MODERATE
UNSTABLE AIRMASS THIS AFTERNOON AND THIS EVENING WILL BRING THE
GREATEST THREAT FOR THUNDERSTORMS...BUT AS THE ATMOSPHERE
COOLS...THUNDERSTORMS WILL DWINDLE IN COVERAGE OVERNIGHT AS
SHOWERS BECOME MORE PREVALENT. HEAVY RAIN WILL BE POSSIBLE IN
THUNDERSTORMS WHICH WILL REDUCE CEILINGS INTO THE MVFR CATEGORY
WITH VISIBILITIES DROPPING INTO THE IFR CATEGORY. AS THE AIRMASS
MOISTENS OVERNIGHT...AND AS A SFC TROF SLOWLY PUSHES
EAST...CEILINGS WILL EVENTUALLY BECOME PREDOMINANT IFR LATE TONIGHT
INTO WEDNESDAY MORNING.

ON WEDNESDAY...DISTURBANCE MOVES EAST AND REGION WILL BE IN A
RELATIVE LULL IN TERMS OF PRECIPITATION CHANCES. LOW CEILINGS WILL
EVENTUALLY LIFT TO VFR BY THE AFTERNOON HOURS.

A WEAK COLD FRONT IS FORECAST TO DROP SOUTH ACROSS THE REGION
WEDNESDAY NIGHT. A SMALL CHANCE OF A SHOWER OR STORM MAY OCCUR
WITH THIS FRONT WITH WEAK HIGH PRESSURE BUILDING INTO THE AREA BY
THURSDAY MORNING.

OUTLOOK...THUNDERSTORMS POSSIBLE FRIDAY THROUGH SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HATZOS
NEAR TERM...HATZOS
SHORT TERM...HATZOS
LONG TERM...NOVAK
AVIATION...HICKMAN
Hazardous weather outlook, Jun 24, 1:28 PM EST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
228 PM EDT TUE JUN 24 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-251830-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
228 PM EDT TUE JUN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON...TONIGHT
AND INTO THE OVERNIGHT HOURS. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...BUT STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS...AND A FEW SEVERE WIND GUSTS WILL BE POSSIBLE. IN
ADDITION...STORMS WILL PRODUCE HEAVY RAIN...AND LOCALIZED FLOODING
IS ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTERS AND COCORAHS
OBSERVERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS TO THE
NATIONAL WEATHER SERVICE.

HATZOS

In the hours before

Special weather statement, Jun 24, 4:39 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
539 PM EDT TUE JUN 24 2014

OHZ035-043-242215-
AUGLAIZE OH-SHELBY OH-
539 PM EDT TUE JUN 24 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SHELBY AND CENTRAL
AUGLAIZE COUNTIES THROUGH 615 PM EDT...

AT 538 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
MCCARTYVILLE...MOVING NORTH AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
NEW BREMEN...BOTKINS...WAPAKONETA...ANNA...KETTLERSVILLE...
MONTRA...NEW KNOXVILLE...FRYBURG...MOULTON AND ST. JOHNS.

LAT...LON 4057 8438 4060 8419 4057 8399 4027 8416
      4029 8440

HATZOS
Local storm report, Jun 24, 4:51 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
551 PM EDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HEAVY RAIN       NEWARK                  40.06N 82.40W
06/24/2014  M1.75 INCH       LICKING            OH   TRAINED SPOTTER

            SINCE MIDNIGHT

&&

MYRONP
Special weather statement, Jun 24, 5:11 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
611 PM EDT TUE JUN 24 2014

OHZ043-051>053-061-242245-
CHAMPAIGN OH-CLARK OH-MIAMI OH-MONTGOMERY OH-SHELBY OH-
611 PM EDT TUE JUN 24 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SHELBY...
NORTHEASTERN MONTGOMERY...MIAMI...NORTHWESTERN CLARK AND WESTERN
CHAMPAIGN COUNTIES THROUGH 645 PM EDT...

AT 610 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM LAURA TO TIPP CITY TO HUBER HEIGHTS...MOVING NORTH AT
50 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...TROY...NEW CARLISLE...
COVINGTON...PIQUA AND ST. PARIS.

ALSO...CRYSTAL LAKES...PLEASANT HILL...GRAYSON...BROWN...
DONNELSVILLE...CASSTOWN...HAVEN VIEW...FARRINGTON...NORTH HAMPTON AND
LAWRENCEVILLE ARE NEAR THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 4024 8396 4005 8379 3985 8401 3985 8402
      3985 8405 3984 8406 3984 8409 3981 8410
      3988 8423 3996 8443 3998 8443 4027 8429
Special weather statement, Jun 24, 5:15 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
615 PM EDT TUE JUN 24 2014

OHZ077-242245-
HAMILTON OH-
615 PM EDT TUE JUN 24 2014

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HAMILTON COUNTY THROUGH
645 PM EDT...

AT 614 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR DOWNTOWN
CINCINNATI...MOVING NORTHEAST AT 40 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CHEVIOT...UNIVERSITY OF
CINCINNATI...NORWOOD...READING...FOREST PARK...BLUE ASH AND
SHARONVILLE.

ALSO...MONFORT HEIGHTS...ST. BERNARD...WHITE OAK...ELMWOOD PLACE...
GROESBECK...NORTH COLLEGE HILL...GOLF MANOR...FINNEYTOWN...MOUNT
HEALTHY AND NORTHBROOK ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3931 8461 3929 8430 3909 8451 3909 8463
Local storm report, Jun 24, 5:20 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
620 PM EDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND GST     KDAY DAYTON COX APT     39.90N 84.22W
06/24/2014  M46.00 MPH       MONTGOMERY         OH   ASOS

&&

HATZOS
Special weather statement, Jun 24, 5:39 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
639 PM EDT TUE JUN 24 2014

OHZ052>054-062-063-242315-
CHAMPAIGN OH-CLARK OH-FAYETTE OH-GREENE OH-MADISON OH-
639 PM EDT TUE JUN 24 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MADISON...EASTERN
GREENE...NORTHERN FAYETTE...CLARK AND CHAMPAIGN COUNTIES THROUGH 715
PM EDT...

AT 637 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM ST. PARIS TO SPRINGFIELD TO BOWERSVILLE...MOVING
NORTHEAST AT 40 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ST. PARIS...SOUTH
CHARLESTON...JEFFERSONVILLE...URBANA...MECHANICSBURG AND LONDON.

ALSO...TERRE HAUTE...SELMA...ROSEMOOR...GLADSTONE...BUCK CREEK STATE
PARK...CARYSVILLE...HARMONY...SHADY GROVE...KISER LAKE STATE PARK AND
OCTA ARE NEAR THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.

LAT...LON 4023 8356 4016 8350 4011 8351 4011 8346
      3994 8331 3955 8330 3957 8385 3990 8393
      4006 8404 4007 8403 4017 8403 4027 8401

The radar

The Cincinnati radar (KILN), 136 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Flood, Licking

When
June 24, 5:40 PM EST to 6:40 PM EST
Where
Licking County, 0.87 mi NE of Croton to 1.17 mi NW of Croton
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.260, -82.670

High standing water was reported over Fairgrounds Road, School Lane Road, and Croton Road due to heavy rainfall.

Flood, Franklin

When
June 24, 5:50 PM EST to 6:50 PM EST
Where
Franklin County, 1.26 mi WSW of Homedale to 1.13 mi WSW of Homedale
Cause
Heavy Rain
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
40.060, -83.040

High standing water was reported on Bethel Road near State Route 315 due to heavy rainfall. Some cars were partially submerged on Bethel Road and in an adjacent parking lot.

Thunderstorm Wind, Champaign

When
June 24, 6:03 PM EST to 6:07 PM EST
Where
Champaign County, 0.69 mi N of Kennard
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.190, -83.680

Several trees were downed on Kennard Kingscreek Road due to thunderstorm winds.

Flood, Franklin

When
June 24, 6:05 PM EST to 6:09 PM EST
Where
Franklin County, 1.45 mi SW of Homedale to 1.55 mi SSW of Homedale
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.053, -83.036

Several feet of standing water was over Henderson Street just west of Olentangy River Road due to heavy rainfall.

Heavy Rain, Hamilton

When
June 24, 9:15 PM EST to 10:15 PM EST
Where
Hamilton County, Sharonville
Reported by
Trained Spotter
Coordinates
39.270, -84.400

Minor street flooding was reported due to heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521227, 521228, 521229, 521231, 521232.